CINCHONA derivatives are being used in increasing quantities by the medical profession. Quinine has particularly widespread use as an ecbolic and as an antimalarial agent. The related drug, quinidine, is gaining favor for the control of ectopic cardiac rhythms. Reports of toxicity following the overuse of quinine and its derivatives are abundant. There have been a few reports of amaurosis, with return of central vision, produced by toxic doses of quinine, and reports of the occurrence of ventricular tachycardia with overdosage of quinine have appeared in the literature; however, there is little information on the subject. The case presented here has unusual interest in that overdosage of quinine produced both ventricular tachycardia and bilateral amaurosis.
REPORT OF A CASE
J. M., a 45 year old white man, was admitted by police ambulance to Hines Veterans Administration Hospital on Dec. 29, 1946, in coma. No history was immediately available.Physical Examination.
DIAMONDSTONE AH, BRAVEMAN BL, BAKER LA. VENTRICULAR TACHYCARDIA AND BILATERAL AMAUROSIS PRODUCED BY QUININE POISONING. Arch Intern Med (Chic). 1947;80(6):763–770. doi:10.1001/archinte.1947.00220180068005
Best of JAMA Network 2022
Customize your JAMA Network experience by selecting one or more topics from the list below.